Your search found 1 Results
Has the phasing out of stavudine in accordance with changes in WHO guidelines led to a decrease in single-drug substitutions in first-line antiretroviral therapy for HIV in sub-Saharan Africa?
AIDS. 2017 Jan 2; 31(1):147-157.OBJECTIVE: We assessed the relationship between phasing out stavudine in first-line antiretroviral therapy (ART) in accordance with WHO 2010 policy and single-drug substitutions (SDS) (substituting the nucleoside reverse transcriptase inhibitor in first-line ART) in sub-Saharan Africa. DESIGN: Prospective cohort analysis (International epidemiological Databases to Evaluate AIDS-Multiregional) including ART-naive, HIV-infected patients aged at least 16 years, initiating ART between January 2005 and December 2012. Before April 2010 (July 2007 in Zambia) national guidelines called for patients to initiate stavudine-based or zidovudine-based regimen, whereas thereafter tenofovir or zidovudine replaced stavudine in first-line ART. METHODS: We evaluated the frequency of stavudine use and SDS by calendar year 2004-2014. Competing risk regression was used to assess the association between nucleoside reverse transcriptase inhibitor use and SDS in the first 24 months on ART. RESULTS: In all, 33 441 (8.9%; 95% confience interval 8.7-8.9%) SDS occurred among 377 656 patients in the first 24 months on ART, close to 40% of which were amongst patients on stavudine. The decrease in SDS corresponded with the phasing out of stavudine. Competing risks regression models showed that patients on tenofovir were 20-95% less likely to require a SDS than patients on stavudine, whereas patients on zidovudine had a 75-85% decrease in the hazards of SDS when compared to stavudine. CONCLUSION: The decline in SDS in the first 24 months on treatment appears to be associated with phasing out stavudine for zidovudine or tenofovir in first-line ART in our study. Further efforts to decrease the cost of tenofovir and zidovudine for use in this setting is warranted to substitute all patients still receiving stavudine.